Alert archive / New York / Special Weather Statements in 2015

Special Weather Statement, NWS Buffalo, NY

January 9, 2015Niagara County, New York

NWS Buffalo, NY issued this special weather statement at Jan 9, 2015, 2:32 AM EST for Niagara County, New York. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 9, 2015, 2:32 AM EST (07:32 UTC)
Expired
Jan 9, 2015, 4:00 AM EST
In force
88 min
Issued by
NWS Buffalo, NY

County Niagara County, NY

The radar

The Buffalo radar (KBUF), 10 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 7.5 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2015-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2015-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2105 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

108 
WWUS81 KBUF 090732
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
232 AM EST FRI JAN 9 2015

NYZ001-002-010-011-090900-
ERIE NY-GENESEE NY-NIAGARA NY-ORLEANS NY-
232 AM EST FRI JAN 9 2015

...HEAVY LAKE EFFECT SNOW BAND WILL FOCUS BETWEEN DOWNTOWN BUFFALO 
AND NIAGARA FALLS THROUGH 400 AM...

* AT 222 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  LAKE EFFECT SNOW BAND PRODUCING SNOWFALL OF 3 INCHES PER           
  HOUR...AND VISIBILITY NEAR ZERO AT TIMES. WINDS GUSTING TO 45 MPH  
  WILL ALSO RESULT IN SIGNIFICANT BLOWING AND DRIFTING SNOW.

* THIS LAKE EFFECT SNOW BAND WAS ACROSS NORTH TONAWANDA EXTENDING    
  THROUGH LOCKPORT. THIS BAND WILL SHIFT SLIGHTLY SOUTHWARD THROUGH  
  400 AM AND IMPACT AREAS JUST NORTH OF DOWNTOWN BUFFALO...          
  AMHERST...AND CLARENCE. AFTER THIS...EXPECT HEAVY SNOW TO DROP     
  ABRUPTLY SOUTHWARD ACROSS DOWNTOWN BUFFALO AND THE SOUTH TOWNS     
  BETWEEN 400 AM AND 700 AM. 

THIS INCLUDES THE NEW YORK THRUWAY BETWEEN EXITS 49 AND 52.

TRAVEL WILL BE EXTREMELY DIFFICULT OR EVEN IMPOSSIBLE DUE TO THE
COMBINATION OF SNOWFALL AND STRONG WINDS PRODUCING SIGNIFICANT
BLOWING AND DRIFTING SNOW. MOTORISTS SHOULD EXPECT TO ENCOUNTER NEAR
ZERO VISIBILITIES...SNOW COVERED AND DRIFTED ROADWAYS WHICH WILL MAKE
SOME ROADS NEARLY IMPASSABLE AT TIMES.

LAT...LON 4304 7902 4329 7836 4305 7820 4286 7889
      4290 7891 4294 7892 4295 7897 4298 7901
      4301 7903

$$

APFFEL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jan 9, 1:33 AM EST, 59 minutes earlier.

Area forecast discussion, Jan 9, 1:33 AM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
133 AM EST FRI JAN 9 2015

.SYNOPSIS...
A CLIPPER SYSTEM WILL PRODUCE GENERAL LIGHT SNOWFALL TONIGHT...THEN
A SIGNIFICANT LAKE EFFECT SNOW EVENT IS EXPECTED EAST OF LAKES
ERIE AND ONTARIO THROUGH SATURDAY. THE MORNING COMMUTES IN THE
BUFFALO AND WATERTOWN AREAS WILL BE SEVERELY IMPACTED BY HEAVY
LAKE EFFECT SNOW FALL BEFORE THE BANDS SHIFT SOUTHWARD DURING THE
DAY FRIDAY. ACCUMULATIONS BY SATURDAY EVENING EAST OF LAKE ERIE
COULD BE 2 TO 3 FEET...AND EAST OF LAKE ONTARIO ACCUMULATIONS
COULD BE 3 TO 5 FEET.

&&

.NEAR TERM /THROUGH TODAY/...
WE HAVE UPGRADED THE ADVISORY TO A WARNING FOR NIAGARA AND ORLEANS
COUNTIES. AT 100 AM RADAR SHOWS A DEVELOPING BAND OF LAKE ENHANCED
SNOW JUST ENTERING WESTERN PORTIONS OF NIAGARA COUNTY. 00Z MESOSCALE
GUIDANCE SHOWS THIS BAND STALLING ACROSS NORTHERN ERIE COUNTY
BETWEEN 300 AM AND 600 AM...BUT ALSO CLIPPING SOUTHERN PORTIONS OF
NIAGARA AND ORLEANS COUNTIES. ALTHOUGH THIS WILL BE A BRIEF
TIME...THIS BAND WILL LIKELY PRODUCE SNOWFALL RATES OF 3 INCHES AN
HOUR...WITH CONSIDERABLE BLOWING AND DRIFTING SNOW AS WELL. THIS
BAND IS LIKELY TO DROP QUICKLY SOUTHWARD ACROSS THE BUFFALO METRO
AREA AND INTO THE SOUTH TOWNS BETWEEN 600 AM AND 800 AM.

VERY ACTIVE WEATHER PATTERN CONTINUES THROUGH THE NEAR TERM
FORECAST. A CLIPPER SYSTEM WILL PUSH ACROSS THE FORECAST AREA
TONIGHT BRINGING A WIDESPREAD GENERAL LIGHT SNOWFALL OF 1 TO 3
INCHES. IMMEDIATELY FOLLOWING THE GENERAL SNOWFALL...A SIGNIFICANT
LAKE EFFECT WILL SEVERELY IMPACT THE MORNING COMMUTES FRIDAY MORNING
IN THE BUFFALO METRO AREA...AND THE WATERTOWN AREA. HEAVY LAKE
EFFECT SNOW WILL THEN CONTINUE EAST OF THE LAKES THROUGH SATURDAY
/FURTHER DISCUSSED IN THE SHORT TERM/. SNOWFALL RATES OVER 3 INCHES
PER HOUR OFF OF BOTH LAKES ERIE AND ONTARIO ARE EXPECTED...WITH
TOTALS PUSHING 2 TO 3 FEET OFF OF LAKE ERIE AND 3 TO 5 FEET OFF OF
LAKE ONTARIO BY SATURDAY EVENING.

OVERALL SYNOPTIC SETUP REMAINS LARGELY UNCHANGED WITH BROAD CYCLONIC
FLOW OVER THE FORECAST AREA. SOUTHWESTERLY FLOW AHEAD OF THE
APPROACHING SHORTWAVE TROUGH HAS MOVED THE CURRENT LAKE EFFECT BANDS
NORTH AND EAST OF THE LAKES...ACROSS NORTHERN JEFFERSON AND NIAGARA
COUNTIES. THE CURRENT BANDS WILL CONTINUE TO DIMINISH THIS EVENING
WITH LOWER CAPPING INVERSION AND DRY AIR ABOVE THE BOUNDARY LAYER.
OUTSIDE OF THE LAKE EFFECT BANDS...SOME SUN HAS BROKEN THROUGH THIS
AFTERNOON. CLOUD COVER WILL INCREASE THIS EVENING...THEN A
WIDESPREAD LIGHT SNOWFALL WILL SWEEP ACROSS THE FORECAST AREA WITH
THE SYNOPTIC FORCING FROM THE SHORTWAVE TROUGH. OVERALL EXPECT
SNOWFALL TOTALS DUE TO THE SYNOPTIC SNOWFALL WILL BE ONLY AROUND A
COUPLE OF INCHES. NORTHEAST OF THE LAKES...THE SYNOPTIC SNOWFALL
WILL INITIALLY BE LAKE ENHANCED...BUT AS THE SYNOPTIC WAVE STARTS TO
DEPART...THE STRONG SINGULAR LAKE EFFECT SNOW BANDS WILL START TO
DOMINATE.

OFF OF LAKE ERIE...INITIALLY...230 FLOW WILL KEEP LAKE ENHANCED
SNOWFALL ACROSS NIAGARA...ORLEANS...GENESEE AND NORTHERN ERIE COUNTY
AFTER MIDNIGHT. THE EMBEDDED LAKE ENHANCEMENT WITHIN THE SYNOPTIC
SNOW WILL BECOME MORE EVIDENT AFTER MIDNIGHT AS THE SYNOPTIC FORCING
STARTS TO DEPART...AND LAKE PARAMETERS BECOME INCREASING FAVORABLE
IN THE COLD ADVECTION BEHIND THE WAVE. THE FLOW WILL SLOWLY TURN
MORE 240 TO 250 BEFORE SUNRISE...ALLOWING THE LAKE BAND TO SAG
SOUTHWARD ACROSS BUFFALO NORTH TOWNS AND DOWNTOWN BUFFALO AREA. ALL
LAKE EFFECT PARAMETERS ARE EXTREMELY IMPRESSIVE AS THIS BAND IS
FORECAST TO MOVE THROUGH THE BUFFALO METRO AREA. WELL ALIGNED AND
STRONG SOUTHWESTERLY FLOW /WITH WINDS OVER 35KTS/ WILL HELP TO FOCUS
A SINGULAR LAKE EFFECT BAND. DEEP MOISTURE WILL STILL BE HANGING
AROUND JUST BEHIND THE SYNOPTIC SYSTEM...WHICH ALONG WITH
EQUILIBRIUM LEVELS PUSHING OVER 12KFT AND STRONG LOW-LEVEL
OMEGA...WILL RESULT IN A LAKE BAND CAPABLE OF 3+ INCH/HR SNOWFALL
RATES. HIGH RESOLUTION MODELS ARE IN EXCELLENT AGREEMENT ON THE
OVERALL PLACEMENT AND INTENSITY OF THIS SINGULAR BAND OFF LAKE ERIE.
HAVE DECIDED TO ADD NORTHERN ERIE AND GENESEE COUNTIES TO THE LAKE
EFFECT SNOW WARNING THROUGH FRIDAY MORNING. ALSO ADDED NIAGARA AND
ORLEANS COUNTY TO A LAKE EFFECT SNOW ADVISORY FOR THAT TIME PERIOD.
BY LATE FRIDAY MORNING THROUGH FRIDAY EVENING THE BAND WILL PUSH
SOUTH ACROSS SOUTHERN ERIE COUNTY AND THE WESTERN SOUTHERN
TIER...STILL CAPABLE OF 2 INCH/HR SNOWFALL RATES. THE BAND WILL
LIKELY SHOW SOME NORTH TO SOUTH MOVEMENT THROUGH FRIDAY AFTERNOON AS
WIGGLES IN THE FLOW ASSOCIATED WITH WEAK SHORTWAVES PUSH THROUGH.
MODELS SHOW SOME UNCERTAINTY IN HOW THE BAND WILL BEHAVE ONCE IT
PUSHES SOUTH...WITH SOME MODELS BREAKING THE BAND APART ACROSS THE
SOUTHERN TIER BEFORE IT REFORMS AND SHIFT NORTH BY LATE AFTERNOON.
BUFKIT PROFILES SHOW THE MEAN FLOW ONLY MAKES IT TO ABOUT 260/265
DEGREES...AND THUS THE BAND SHOULD NOT PUSH SO FAR SOUTH AS TO BE
DISRUPTED. THIS FORECAST FOLLOWS THE BUFKIT SOUNDINGS AND MEAN WIND
DIRECTIONS...KEEPING THE BAND INTACT THROUGH THE AFTERNOON AND
KEEPING SNOW RATES UP.

OFF OF LAKE ONTARIO...LAKE PARAMETERS ARE JUST AS IMPRESSIVE AS OFF
OF LAKE ERIE...AND THE BAND WILL SIMILARLY START TO THE NORTH AS
LAKE ENHANCEMENT IN THE SYNOPTIC SNOW...WITH AN IMPRESSIVE LAKE BAND
BEING REVEALED BY THE TIME THE SYNOPTIC WAVE DEPARTS. THIS BAND WILL
BE IN THE PROCESS OF MOVING SOUTH ACROSS THE WATERTOWN AREA DURING
THE MORNING COMMUTE WITH 3 INCH PER HOUR SNOWFALL RATES POSSIBLE
WHICH WILL SEVERELY IMPACT THE MORNING DRIVE. THE BAND WILL SHIFT
SOUTH INTO CENTRAL JEFFERSON...NORTHERN LEWIS THROUGH FRIDAY
AFTERNOON...FOCUSING THE HIGHEST SNOWFALL AMOUNTS ACROSS THE
NORTHERN TUG HILL...WHERE UPSLOPE IN THE WSW FLOW WILL ADD
ADDITIONAL ENHANCEMENT. SNOWFALL RATES OFF LAKE ONTARIO WILL
SIMILARLY PUSH OVER 3 INCHES AND HOUR IN THE BAND.

WINDS WILL BE ANOTHER LARGE PROBLEM IN BOTH OF THESE BANDS WITH
GUSTS OF 40 TO 45 MPH POSSIBLE AT TIMES...ESPECIALLY ALONG THE EDGES
OF THE BANDS WHERE THE STRONGER WINDS TEND TO FOCUS. THIS WILL
CREATE PROBLEMS FROM BLOWING SNOW IN ADDITION TO THE
SNOWFALL...WHICH WILL HELP TO PUSH VISIBILITIES TO NEAR ZERO AT
TIMES AROUND BOTH SNOW BANDS.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY/...
REINFORCING SHORT WAVE COMING OUT THE CANADIAN HIGH LATITUDES
EXPECTED TO SWING THROUGH THE LOWER GREAT LAKES REGION FRIDAY NIGHT.
THIS WILL HELP TO REINVIGORATE ONGOING LAKE EFFECT CONVECTION TO THE
EAST OF THE LAKES FRIDAY NIGHT AND SATURDAY...AS ADDITIONAL
ARCTIC AIR PLUNGES DOWN ACROSS THE REGION. MADE SOME ADJUSTMENTS
TO THE BAND POSITION OFF LAKE ERIE FOR FRIDAY NIGHT AND SATURDAY.
LATE FRIDAY AFTERNOON AND EVENING THE LATEST MESOSCALE MODEL
GUIDANCE INCLUDING THE NAM/GEM AND WORKSTATION WRF RUNS SUGGEST
THE BAND WILL LIFT BACK NORTH INTO THE BUFFALO SOUTHTOWNS AND
SOUTHERN GENESEE COUNTY FOR AT LEAST A FEW HOURS WITH ANOTHER
ROUND OF HEAVY SNOW. THIS MAY REQUIRE EITHER AN EXTENSION OF THE
CURRENT LAKE EFFECT SNOW WARNING FOR NORTHERN ERIE/GENESEE
COUNTIES OR A NEW WARNING. LATER FRIDAY NIGHT THE BAND WILL SINK
BACK SOUTH INTO SOUTHERN ERIE/WYOMING COUNTIES AND THE FAR
NORTHERN PORTIONS OF CHAU/CATT COUNTIES. ON SATURDAY MODEL
GUIDANCE AND BUFKIT PROFILES SUPPORT THE BAND MOVING BACK INTO
BUFFALO WITH MORE ACCUMULATION POSSIBLE...ALTHOUGH BY THIS TIME
LOWERING INVERSION HEIGHTS MAY TEMPER SNOWFALL RATES SOME.

OFF LAKE ONTARIO EXPECT THE BAND TO FOCUS ON THE NORTHERN TUG HILL
PLATEAU AND OTHER PORTIONS OF CENTRAL JEFFERSON AND NORTHERN LEWIS
COUNTY FRIDAY NIGHT THROUGH SATURDAY. THERE WILL BE SOME MINOR
NORTH/SOUTH OSCILLATIONS OF THE BAND AT TIMES. EXPECT THE GREATEST
RESIDENCE TIME AND THUS GREATEST AMOUNTS TO FOCUS ON THE AREA FROM
ADAMS TO BARNES CORNERS AND COPENHAGEN.

INVERSION HEIGHTS WILL RISE TO NEAR 8K FEET OFF LAKE ERIE AND TO
NEAR 12K OFF LAKE ONTARIO. OVER-LAKE INSTABILITY CERTAINLY WILL BE
THERE TO SUGGEST SNOWFALL RATES IN EXCESS OF 3 INCHES PER HOUR
THROUGH FRIDAY NIGHT AND SATURDAY MORNING. THE ONLY QUESTION AND
POSSIBLE NEGATIVE FACTOR WILL BE HOW MUCH WILL THE DEEP CONVECTIVE
BOUNDARY LAYER BE OFFSET BY TEMPERATURES AT AND ABOVE 900 MB WHICH
WILL BE COLDER THAN -20C HAVE ON SNOWFLAKE SIZE. AIR THIS COLD
WILL RESULT IN SMALLER SNOWFLAKE SIZE AND COULD HAVE A NEGATIVE
IMPACT ON ACCUMULATION POTENTIAL. NONETHELESS STILL THINK WE WILL
SEE SIGNIFICANT ACCUMULATIONS CONTINUE EAST OF THE LAKES FRIDAY
NIGHT AND SATURDAY.

BLOWING AND DRIFTING SNOW WILL CONTINUE TO BE AN ISSUE FRIDAY
NIGHT AND SATURDAY...AS OUR NEVER CEASING WIND WILL CONTINUE TO
WREAK HAVOC WITH VISIBILITIES AND WIND CHILLS. WIND CHILLS WILL
APPROACH ADVISORY CRITERIA...WITH MOST AREAS NEAR 15 BELOW ZERO
FRIDAY NIGHT AND SATURDAY MORNING.

SATURDAY NIGHT...LAKE SNOWS SHOULD LINGER OFF LAKE ERIE...BUT
PROFILES SHOWING EQUILIBRIUM LEVELS LOWERING WITH TIME AS DRIER
AIR MOVES IN ALOFT. THIS WILL CAUSE THE SNOWS TO BECOME LESS
ORGANIZED AND EVENTUALLY FALL APART OVERNIGHT. HEAVY LAKE SNOWS
WILL LAST LONGER OFF LAKE ONTARIO SINCE IT WILL START OFF WITH
DEEPER EQUILIBRIUM LEVELS AND MORE MOISTURE. THE FLOW WILL BACK
SOUTHWEST WHICH WILL PUSH WEAKENING LAKE BANDS NORTH OVERNIGHT
SATURDAY NIGHT BACK INTO WATERTOWN AND NORTHERN JEFFERSON COUNTY.
LAKE EFFECT SNOW SHOULD TAPER OFF TOWARD SUNDAY MORNING WITH
LOWERING EQUILIBRIUM LEVELS AND A CONTINUED BACKING FLOW.

OFF LAKE ERIE EXPECT STORM TOTALS TO REACH AROUND 3 FEET IN THE
MOST PERSISTENT BANDS...WHICH IS MOST LIKELY ACROSS SOUTHERN ERIE
AND WESTERN WYOMING COUNTY IN LOCATIONS FROM EDEN TO BOSTON AND
JAVA. THESE HIGH AMOUNTS MAY GET VERY CLOSE TO SOME OF THE MORE
DISTANT BUFFALO SOUTHTOWNS AS WELL SUCH AS HAMBURG...ORCHARD
PARK...AND EAST AURORA. OFF LAKE ONTARIO EXPECT STORM TOTALS TO
REACH 4 OR EVEN 5 FEET...MOST LIKELY FROM ADAMS TO BARNES CORNERS
AND COPENHAGEN.

LOW LEVEL WARM ADVECTION CONTINUING TO KICK IN SUNDAY. 850 MB
TEMPERATURES SUFFICIENTLY TO SHUT OFF ANY LAKE EFFECT POTENTIAL.
THIS WILL BRING A BREAK TO AREAS HARD HIT FROM THE LAKE EFFECT
SNOWS. LATEST MODELS SUGGESTING A WEAK MID LEVEL WAVE MAY
INTERACT WITH THE WARM AIR ADVECTION WITH SOME INDICATION OF WARM
AIR ADVECTION SNOWS DEVELOPING ACROSS NORTHERN SECTIONS OF THE
AREA LATER SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE NEXT SNOW MAKER WILL ARRIVE SUNDAY NIGHT AND INTO MONDAY AS A
LOW PRESSURE SYSTEM ATTEMPTS TO DEVELOP ACROSS THE OHIO VALLEY OR
GREAT LAKES. MEDIUM RANGE MODELS ARE IN A BIT CLOSER AGREEMENT WITH
THE EVOLUTION OF THIS SYSTEM GIVING HIGHER CONFIDENCE TO
INCREASING PROBABILITIES FOR THE SUNDAY NIGHT AND MONDAY TIME
FRAME. AT THIS POINT...THIS SYSTEM DOES NOT LOOK TO BE A HEAVY
SNOW SYSTEM BUT WE COULD SEE A FEW INCHES NONETHELESS. HIGH
PRESSURE PUSHING INTO THE REGION BEHIND THIS SYSTEM THEN LOOKS TO
DOMINATE THE WEATHER PATTERN DURING THE MID WEEK PERIOD AS
TEMPERATURES AVERAGE NEAR SEASONAL NORMALS.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
WIDESPREAD LIGHT SNOW HAS ENTERED THE REGION AND WILL CONTINUE TO
PRODUCE IFR VSBY THROUGH THE REST OF THE NIGHT WITH CIGS
DETERIORATING TO MVFR ACROSS LOWER ELEVATIONS AND IFR ACROSS HIGHER
TERRAIN.

HEAVY LAKE EFFECT SNOW WILL DEVELOP NORTHEAST OF THE LAKES BY AROUND
09Z THEN MOVE TO EAST OF THE LAKES ON FRIDAY MORNING FOLLOWING THE
PASSAGE OF A COLD FRONT. EXPECT A 1-3 HOUR PERIOD OF HEAVY SNOW AND
CONDITIONS BELOW FLIGHT MINIMUMS AT KBUF-KIAG AS THIS LAKE EFFECT
SNOW BAND MOVES SOUTH. THIS WILL SEVERELY IMPACT THE MORNING PUSH AT
KBUF. THE BAND WILL MOVE QUICKLY SOUTH OF KBUF BY AROUND 13Z WITH
GREATLY IMPROVED CONDITIONS THEREAFTER. THE EASTERN END OF THIS BAND
MAY CLIP KROC FOR AN HOUR OR TWO AROUND 12Z AS WELL WITH AT LEAST
MODERATE SNOW...AND A LOW CHANCE OF A BRIEF BURST OF HEAVY SNOW AND
BELOW MINIMUM CONDITIONS. A SIMILAR BURST OF HEAVY SNOW WILL DEVELOP
NORTHEAST OF LAKE ONTARIO AND MOVE INTO KART JUST BEFORE 12Z.

FROM MID MORNING THROUGH THE REST OF FRIDAY THE HEAVIEST LAKE EFFECT
SNOW WILL BE FOUND EAST OF THE LAKES WITH LOCAL VLIFR. SOME OF THIS
MAY CLIP KJHW AT TIMES...ALTHOUGH THE HEAVIER SNOW SHOULD REMAIN
JUST NORTH OF THERE. EAST OF LAKE ONTARIO HEAVY SNOW WILL CONTINUE
EAST OF THE LAKE AND STAY CLOSE TO KART MUCH OF THE DAY. OUTSIDE OF
LAKE EFFECT AREAS EXPECT A RETURN TO MAINLY VFR DURING
FRIDAY...ALTHOUGH THERE WILL STILL BE SOME BLOWING SNOW AROUND.

OUTLOOK...
SATURDAY...HEAVY LAKE EFFECT SNOW EAST OF THE LAKES WITH VLIFR...VFR
ELSEWHERE.
SUNDAY...MAINLY VFR WITH A CHANCE OF SNOW SHOWERS EAST OF LAKE
ONTARIO AND LOCAL MVFR.
MONDAY...MVFR WITH A CHANCE OF SNOW.
TUESDAY...VFR.

&&

.MARINE...
STRONG WINDS ON BOTH LAKES ERIE AND ONTARIO...ALONG WITH VERY COLD
TEMPERATURES WILL CONTINUE TO PRODUCE HEAVY FREEZING SPRAY THROUGH
THE DAY FRIDAY...AND THUS HAVE EXTENDED THE WARNING THROUGH FRIDAY.
WINDS WILL INCREASE TO GALE LEVEL /35 TO 40 KTS/ LATE TONIGHT
THROUGH FRIDAY...AND THUS GALE WARNINGS ARE NOW IN EFFECT FOR BOTH
LAKES AS WELL. AFTER THE GALES...SMALL CRAFT ADVISORY LEVEL WINDS
ARE EXPECTED TO CONTINUE THROUGH MOST OF THE WEEKEND.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...LAKE EFFECT SNOW WARNING UNTIL 6 PM EST SATURDAY FOR
     NYZ006>008-012-085.
     LAKE EFFECT SNOW ADVISORY UNTIL 10 AM EST THIS MORNING FOR
     NYZ003.
     LAKE EFFECT SNOW WARNING UNTIL 10 AM EST THIS MORNING FOR
     NYZ001-002-010-011.
     LAKE EFFECT SNOW WARNING UNTIL 1 PM EST SATURDAY FOR NYZ019-
     020.
     LAKE EFFECT SNOW ADVISORY FROM 6 PM THIS EVENING TO 10 AM EST
     SATURDAY FOR NYZ013.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EST SATURDAY FOR LEZ020.
         HEAVY FREEZING SPRAY WARNING UNTIL 4 AM EST SATURDAY FOR
         LEZ040-041.
         GALE WARNING UNTIL 10 AM EST THIS MORNING FOR LEZ040-041.
         SMALL CRAFT ADVISORY UNTIL 6 PM EST SATURDAY FOR
         LOZ030.
         HEAVY FREEZING SPRAY WARNING UNTIL 4 AM EST SATURDAY FOR
         LOZ042>045-062>065.
         GALE WARNING UNTIL 6 PM EST THIS EVENING FOR LOZ042>045-
         062>065.

&&

SYNOPSIS...CHURCH
NEAR TERM...APFFEL/CHURCH/HITCHCOCK
SHORT TERM...HITCHCOCK/TMA
LONG TERM...TMA
AVIATION...HITCHCOCK
MARINE...CHURCH
Hazardous weather outlook, Jan 9, 1:33 AM EST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
133 AM EST FRI JAN 9 2015

NYZ006>008-012-085-100645-
OSWEGO-JEFFERSON-LEWIS-WYOMING-SOUTHERN ERIE-
133 AM EST FRI JAN 9 2015

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 6 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ004-005-014-021-100645-
WAYNE-NORTHERN CAYUGA-ONTARIO-ALLEGANY-
133 AM EST FRI JAN 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ003-100645-
MONROE-
133 AM EST FRI JAN 9 2015

...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 10 AM EST THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001-002-010-011-100645-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-
133 AM EST FRI JAN 9 2015

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 10 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ019-020-100645-
CHAUTAUQUA-CATTARAUGUS-
133 AM EST FRI JAN 9 2015

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 1 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ013-100645-
LIVINGSTON-
133 AM EST FRI JAN 9 2015

...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
10 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-LOZ030-SLZ022-024-100645-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-LOWER NIAGARA RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
133 AM EST FRI JAN 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ040-041-100645-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
133 AM EST FRI JAN 9 2015

...GALE WARNING IN EFFECT UNTIL 10 AM EST THIS MORNING...
...HEAVY FREEZING SPRAY WARNING IN EFFECT UNTIL 4 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAVY FREEZING SPRAY WARNING.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ042>045-062>065-100645-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
133 AM EST FRI JAN 9 2015

...GALE WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...
...HEAVY FREEZING SPRAY WARNING IN EFFECT UNTIL 4 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAVY FREEZING SPRAY WARNING.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jan 9, 1:06 AM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
106 AM EST FRI JAN 9 2015

NYZ001-002-010-011-090730-
ERIE NY-GENESEE NY-NIAGARA NY-ORLEANS NY-
106 AM EST FRI JAN 9 2015

...HEAVY LAKE EFFECT SNOW BAND WILL DEVELOP ACROSS THE NORTHTOWNS
DURING THE EARLY MORNING HOURS...

* A BAND OF HEAVY LAKE EFFECT SNOW CAPABLE OF PRODUCING SNOWFALL
  RATES OF 2 TO 3 INCHES AN HOUR WILL DEVELOP BETWEEN THE CITY OF
  BUFFALO AND NIAGARA FALLS THROUGH 200 AM. THIS BAND IS MOST LIKELY
  TO FOCUS ACROSS THE BUFFALO NORTH TOWNS DURING THE EARLY MORNING
  HOURS BETWEEN 200 AM AND 500 AM. THERE ALSO WILL BE WINDS GUSTING
  TO 45 MPH WHICH WILL CREATES AREAS OF BLOWING AND DRIFTING SNOW.
  EXPECT NEAR ZERO VISIBILITY AND NEAR WHITEOUT CONDITIONS IN THIS
  BAND.

THIS INCLUDES THE NEW YORK THRUWAY BETWEEN EXITS 49 AND 53.

LAT...LON 4331 7845 4314 7831 4282 7887 4282 7888
      4284 7887 4287 7890 4294 7892 4295 7897
      4298 7901 4299 7903 4301 7903

APFFEL
Special weather statement, Jan 9, 2:32 AM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
232 AM EST FRI JAN 9 2015

NYZ001-002-010-011-090900-
ERIE NY-GENESEE NY-NIAGARA NY-ORLEANS NY-
232 AM EST FRI JAN 9 2015

...HEAVY LAKE EFFECT SNOW BAND WILL FOCUS BETWEEN DOWNTOWN BUFFALO
AND NIAGARA FALLS THROUGH 400 AM...

* AT 222 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LAKE EFFECT SNOW BAND PRODUCING SNOWFALL OF 3 INCHES PER
  HOUR...AND VISIBILITY NEAR ZERO AT TIMES. WINDS GUSTING TO 45 MPH
  WILL ALSO RESULT IN SIGNIFICANT BLOWING AND DRIFTING SNOW.

* THIS LAKE EFFECT SNOW BAND WAS ACROSS NORTH TONAWANDA EXTENDING
  THROUGH LOCKPORT. THIS BAND WILL SHIFT SLIGHTLY SOUTHWARD THROUGH
  400 AM AND IMPACT AREAS JUST NORTH OF DOWNTOWN BUFFALO...
  AMHERST...AND CLARENCE. AFTER THIS...EXPECT HEAVY SNOW TO DROP
  ABRUPTLY SOUTHWARD ACROSS DOWNTOWN BUFFALO AND THE SOUTH TOWNS
  BETWEEN 400 AM AND 700 AM.

THIS INCLUDES THE NEW YORK THRUWAY BETWEEN EXITS 49 AND 52.

TRAVEL WILL BE EXTREMELY DIFFICULT OR EVEN IMPOSSIBLE DUE TO THE
COMBINATION OF SNOWFALL AND STRONG WINDS PRODUCING SIGNIFICANT
BLOWING AND DRIFTING SNOW. MOTORISTS SHOULD EXPECT TO ENCOUNTER NEAR
ZERO VISIBILITIES...SNOW COVERED AND DRIFTED ROADWAYS WHICH WILL MAKE
SOME ROADS NEARLY IMPASSABLE AT TIMES.

LAT...LON 4304 7902 4329 7836 4305 7820 4286 7889
      4290 7891 4294 7892 4295 7897 4298 7901
      4301 7903

APFFEL

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 1:06 AM ESTSpecial Weather StatementBUFNiagara84 min
Jan 9, 1:32 AM ESTLake Effect Snow AdvisoryBUFMonroe8 hr
Jan 9, 1:32 AM ESTLake Effect Snow AdvisoryBUFAllegany, Erie, Genesee, Livingston26 hr
Jan 9, 4:04 AM ESTSpecial Weather StatementBUFGenesee71 min
Jan 9, 5:24 AM ESTSpecial Weather StatementBUFErie81 min
Jan 9, 6:48 AM ESTSpecial Weather StatementBUFErie, Genesee87 min
Jan 9, 9:15 AM ESTSpecial Weather StatementBUFJefferson90 min
Jan 9, 10:06 AM ESTGale WarningBUF8 hr
Jan 9, 10:44 AM ESTSpecial Weather StatementBUFLewis46 min
Jan 9, 1:35 PM ESTSpecial Weather StatementBUFLewis85 min
Jan 9, 3:02 PM ESTSpecial Weather StatementBUFLewis88 min
Jan 9, 3:46 PM ESTWind Chill AdvisoryBUFAllegany, Cattaraugus, Chautauqua, Erie, Genesee, Livingston and 3 more18 hr
Jan 9, 4:37 PM ESTSpecial Weather StatementBUFLewis83 min
Jan 9, 4:42 PM ESTSpecial Weather StatementBUFWyoming93 min
Jan 9, 6:08 PM ESTSpecial Weather StatementBUFJefferson82 min
Jan 9, 6:25 PM ESTSpecial Weather StatementBUFErie, Livingston, Wyoming65 min

Nearby

Special Weather Statements in New York, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.